Oklahoma, 2016

Wildfire in Oklahoma, February 15 to 16, 2016

February 15 to 16, 2016 · NWS TSA · 5 events in 5 counties and zones

Warm, dry, and windy conditions combined with dormant vegetation resulted in the rapid spread of wildfire on February 15th. Over 700 acres were burned in a fire in Creek County, over 800 acres were burned in Pushmataha County, over 600 acres were burned in Cherokee and Latimer Counties, and over 300 acres were burned in Haskell County.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Warm, dry, and windy conditions combined with dormant vegetation resulted in the rapid spread of wildfire on February 15th. Over 700 acres were burned in a fire in Creek County, over 800 acres were burned in Pushmataha County, over 600 acres were burned in Cherokee and Latimer Counties, and over 300 acres were burned in Haskell County. No structures were known to be involved in any of the fires.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Feb 15, 5:44 AM CST, 4 hours 16 minutes earlier.

Area forecast discussion, Feb 15, 5:44 AM CST, 4 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE Tulsa OK
544 AM CST MON FEB 15 2016

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Dense fog and LIFR conditions will continue across Northwest
Arkansas TAF sites into the mid morning hours before lifting back
to VFR by this afternoon. For Eastern Oklahoma TAF sites...broken
mid level clouds are expected to push off to the east this
morning with clearing skies and west to northwesterly winds this
afternoon. Overnight tonight...VFR conditions are forecast across
all TAF sites with increasing high level clouds late in the
period.

&&

.PREV DISCUSSION... /ISSUED 310 AM CST MON FEB 15 2016/

DISCUSSION...
Areas of fog have developed across portions of the forecast area
tonight...with a dense fog advisory in effect for northwest AR
through mid-morning. Farther south...a few showers near the
frontal boundary draped across northern TX will develop into far
southeast OK this morning with the activity exiting quickly to the
east by this afternoon. Another fast moving wave in the
northwesterly flow aloft will bring a weak boundary into the area
by Tuesday...although any precipitation associated with this
system should remain northeast of the forecast area. Stayed close
to guidance numbers today and Tuesday...with afternoon highs
remaining well above average.

Rising mid-level heights and stronger south/southwest low-level
flow will bring even warmer weather by late week...with highs well
into the 70s by Thursday and Friday (with some lower 80s possible
in parts of eastern OK). Fire weather concerns will ramp up as
well given the dry vegetation and stronger winds. A surface
boundary is forecast to dip into the area over the weekend...with
precipitation chances increasing...especially by Saturday night
into Sunday. Temperatures...while a bit cooler...will remain well
above normal.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   65  44  65  36 /   0   0   0   0
FSM   63  40  67  37 /   0   0   0   0
MLC   65  42  66  34 /   0   0   0   0
BVO   65  35  63  31 /   0   0  10   0
FYV   61  35  62  31 /   0   0  10   0
BYV   58  38  61  32 /   0   0  10   0
MKO   63  39  63  33 /   0   0   0   0
MIO   61  40  61  32 /   0  10  10   0
F10   64  42  64  36 /   0   0   0   0
HHW   65  42  70  38 /  20   0  10   0

&&

.TSA Watches/Warnings/Advisories...
OK...Dense Fog Advisory until 9 AM CST this morning for OKZ063-
     068>070-072-074-076.

AR...Dense Fog Advisory until 9 AM CST this morning for ARZ001-002-
     010-011-019-020-029.

&&

AVIATION...20
Hazardous weather outlook, Feb 15, 5:57 AM CST, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
557 AM CST MON FEB 15 2016

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161115-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
557 AM CST MON FEB 15 2016

...AREAS OF DENSE FOG THIS MORNING FAR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

POOR VISIBILITY.
	RISK...SIGNIFICANT.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...ALONG AND EAST OF A LINE FROM GROVE
 							TO MUSKOGEE TO POTEAU INTO NORTHWEST
							ARKANSAS.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...EARLY AFTERNOON.

DISCUSSION...
AREAS OF DENSE FOG HAVE DEVELOPED OVER PARTS OF FAR EASTERN
OKLAHOMA AND ALSO NORTHWEST ARKANSAS THIS MORNING. A DENSE FOG
ADVISORY IS IN EFFECT FOR THESE LOCATION WITH VISIBILITIES OF
LESS THAN A QUARTER OF A MILE AT TIMES POSSIBLE. THESE CONDITIONS
SHOULD BEGIN TO IMPROVE DURING THE MID TO LATE MORNING HOURS
TODAY.

WARMER TEMPERATURES AND NORTHWESTERLY WINDS OF 1O TO 15 MPH THIS
AFTERNOON WILL HELP TO DROP AFTERNOON RELATIVE HUMIDITY VALUES
INTO THE UPPER 20 TO UPPER 30 PERCENT RANGE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS. THESE CONDITIONS WILL CREATE
LIMITED FIRE WEATHER DANGERS OVER PARTS OF THE REGION THIS
AFTERNOON. FIRE DANGERS SHOULD DECREASE OVERNIGHT AS RELATIVE
HUMIDITIES RECOVER.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY AND WEDNESDAY...NO HAZARDS.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY AND SUNDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
THE WARMING TREND WILL CONTINUE THROUGH THE WEEK WITH INCREASING
FIRE WEATHER DANGERS BY LATE IN THE WEEK. HIGH TEMPERATURES ARE
FORECAST TO REACH BACK INTO THE 70S WITH GUSTY SOUTH TO
SOUTHWESTERLY WINDS...WHICH WILL CREATE ELEVATED TO SIGNIFICANT
FIRE DANGERS THURSDAY INTO FRIDAY FOR EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS.

DURING THE WEEKEND...A SURFACE BOUNDARY AND LOW PRESSURE SYSTEM
LOOK TO PUSH INTO THE REGION WITH SHOWER AND THUNDERSTORM CHANCES
RETURNING TO EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 wildfire. Local standard time, as filed.

Wildfire, Creek

When
February 15, 10:00 AM CST to February 16, 7:00 AM CST
Where
Creek forecast zone
Reported by
State Official
Coordinates
35.903, -96.371 (the zone’s center; the record gives no point)

Wildfire, Cherokee

When
February 15, 10:00 AM CST to February 16, 7:00 AM CST
Where
Cherokee forecast zone
Reported by
State Official
Coordinates
35.907, -95.000 (the zone’s center; the record gives no point)

Wildfire, Pushmataha

When
February 15, 10:00 AM CST to February 16, 7:00 AM CST
Where
Pushmataha forecast zone
Reported by
State Official
Coordinates
34.416, -95.376 (the zone’s center; the record gives no point)

Wildfire, Haskell

When
February 15, 10:00 AM CST to February 16, 7:00 AM CST
Where
Haskell forecast zone
Reported by
State Official
Coordinates
35.225, -95.117 (the zone’s center; the record gives no point)

Wildfire, Latimer

When
February 15, 10:00 AM CST to February 16, 7:00 AM CST
Where
Latimer forecast zone
Reported by
State Official
Coordinates
34.876, -95.250 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2016Every state in 2016This day in weather historyWarnings in Oklahoma, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 622085, 622086, 622087, 622088, 622089.